Tysabri May Be Linked to Melanoma
2 MS Patients Get Deadly Skin Cancer After Tysabri Treatment
WebMD News Archive
Tysabri Melanoma Risk Small, Unproven -- but Caution Urged continued...
Even so, there's not yet enough evidence to convict Tysabri of causing melanoma, says Patricia O'Looney, MD, vice president for biomedical research at the National Multiple Sclerosis Society.
"From these two cases, one cannot draw the conclusion there is an association or link between Tysabri and melanoma," O'Looney tells WebMD. "There is a concern because it came so close to the dosing, but it is still too early to make any conclusion."
O'Looney notes that Tysabri is not a first-line treatment for MS -- it's usually given when MS gets worse despite some other treatment.
"So it is a balancing act to try to help a patient whose disease is getting worse and worse and to balance this against the possible risk identified in these two patients with melanoma," she says. "It is too early to even make a judgment of whether or not to give Tysabri to a patient with a family history of melanoma. The thing to do is to be aware of this possible risk and to go forward with caution."
Vartanian says it's his opinion that Tysabri's label should warn doctors and patients of the possible risk of melanoma in patients with atypical moles or a family history of melanoma. Altimari says the drug's makers have no current plans to do this.
Vartanian is asking all his MS patients to undergo a full skin survey by a dermatologist before starting Tysabri treatment, and every six months thereafter. But he's not going to refuse the drug to MS patients who need it.
"It is a small risk at this time, but in my opinion it is important for neurologists treating MS to get a dermatologist involved before starting Tysabri so that patient remains at low risk," he says.